Saturday, 1 March 2008

Confused and confuddled....

Its a strange feeling.  I wasnt in any pain, apart from my fingers being cold and stiff, and yet my oxygen sats were only 82%.  I knew that was really bad but I wasnt worried for some reason.  Carla, my nurse, obviously was though.  Although remaining calm she was talking at me constantly to make sure I stayed awake with one eye on the monitor.  It didnt take long on 100% oxygen for my sats to come back up to 98% - then I was worried !  Like before when I had gone 'loopy' it was only afterwards I realised the full implications.  When Carla walked into my room and said 'God your BLUE !' I just smiled at her sleepily.

Carla is an extraordinary nurse.  Probably one of the best Ive ever either worked with or been looked after by.  And thank goodness she was looking after me then - recognised the signs - and dealt with them quickly and efficiently.  Reassuring me all the time.

This was my third dose, and although the first 2 had been pretty horrendous, definitely the worst so far.  The decision to continue and have a 4th wasnt easy.  It was only Carla reassuring me that she would keep a close eye on me and it would be fine that finally convinced me.  It wasnt exactly 'fine', but at least I didnt have a repeat of the very low sats, mainly because Carla kept me on oxygen all the time.  But that was enough - I honestly couldnt take any more.  I was totally exhausted, hadnt slept in 3 days due to the side effects which were as bad as ever.

Later that day I was waiting for Martin to come and pick me up - I dont think Ive ever been so happy to see his smiling face ! - when Prof H popped in to see me.  And we had a very worrying and confusing conversation.  I had seen him on the Monday before my treatment started and he seemed happy with the way things were going.  But now he was voicing concern about the skin lesions I had and querying whether I should start Sutent immediately instead of going for surgery.  This really confused me.  I had always been told by everyone that surgery, whenever and wherever possible, was the preferred first line of treatment.  Cut it out.  Get rid of it.

I wasnt really in the best condition to make any decisions right then so I just said I would chat to Dr P about it next week when I see him on Thursday.  But it did come as a bit of a blow.  Prof H is obviously concerned about these skin tumours and wants them under control as soon as possible.  Sutent, apparently, does work very well on them - if it works for you.  I shall have to think about this very carefully.  If I do start taking it then I can forget about any 'full and durable response'.  You take it for the rest of your life.  And it can have some nasty side effects.

I need a break.  I need a rest.  I need to feel WELL for a while - longer than a couple of weeks.  Im back home and feeling dreadful again ofcourse and I know it will be at least another 2 weeks before I feel normal again.  I need to be able to eat properly, and not sleep for half the day and be able to do small things without getting totally exhausted.  And to be able to get out of the house - I feel like a tortoise right now - hibernating during the winter !

 

7 comments:

specialadyfink said...

Sending prayers your way.Hope things start getting better for you.
Connie
http://journals.aol.co.uk/specialadyfink/Anyway...../

cayasm said...

How awful for you, you've some tough decisions to make, over the next couple of weeks, the treatment is so invasive, and the side effects you describe sound horrendous. Carla the nurse you mentioned sounds great and she like many nurses cares, that helps. Whatever your decision re operation, you as always will bear it bravely as you have done so far, sending prayers and good thoughts your way, for you and your wonderfully supportive family.

Take care

Yasmin
xx

pharmolo said...

Not an easy choice to make, Jane, and that in the middle of a fully fledged set of side effects from the IL2. I hope you can have some time to think it over.
The tag sits in my sidebar and the Call for Support sidebar as well.

pamal3 said...

Jane, I must admit, I feel really angry and resentful after reading the above. Life Is so flaming unfair sometimes, the absolute enormity of horrendous things, lovely people like you have to endure. Your nurse carla sounds lovely. I hope you can keep mustering up the strength to keep fighting this evil, tooth and nail. As always, you are In my thoughts and prayers. Sending big hugs your way too. Love Pam xx

faircolleen said...

Praying that you will be at peace with the decisions you make. . .thats a tough one to have to make.Life is so unfair and you have been through so much.Best wishes to you and your family.Thank you for sharing your journey with us.

tellsg said...

I was saddened that your treatments have been so horrendous but so pleased that you have a great nurse in Carla.  Its disappointing for you I know that the doctor is suggesting the sutent when you were thinking that surgery was the way forward for the skin lesions.  However, now is the time to rest and get strong again and then when you feel stronger that is the time to discuss it again and make a decision with him.  Thinking of you and hoping you are feeling stronger soon.  Hugs, Tells x

jeadie05 said...

Its no wonder you are confused and confuddled ,Idont know where you get your strength,your treatment is so awful ,I am sending all my love and prayers ...love Jan xx